Desipramine hydrochloride is a type of medicine called a tricyclic antidepressant. It is taken to relieve symptoms of depression. Desipramine hydrochloride overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Desipramine is harmful in large amounts.
Medicines with these names contain desipramine hydrochloride:
Other medicines may also contain desipramine hydrochloride.
Below are symptoms of a desipramine hydrochloride overdose in different parts of the body.
AIRWAYS AND LUNGS
BLADDER AND KIDNEYS
- Urine does not flow easily
- Cannot urinate
EYES, EARS, NOSE, MOUTH, AND THROAT
- Blurred vision
- Dry mouth
STOMACH AND INTESTINES
HEART AND BLOOD
Get medical help right away. DO NOT make the person throw up.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests may be done to check the person's heart function. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Breathing support, including a tube through the mouth and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine called an antidote to reverse the effects of the poison and treat symptoms
- Tube from the mouth into the stomach to wash out the stomach (gastric lavage)
How well a person does depends on how quickly they receive treatment. The sooner they are treated, the greater the chance of recovery.
An overdose of desipramine hydrochloride can be very serious. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability. Death can occur.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 39.
Pryor KO, Storer KP. Drugs for neuropsychiatric disorders. In: Hemmings HC, Egan TD, eds. Pharmacology and Physiology for Anesthesia: Foundations and Clinical Applications. Philadelphia, PA: Elsevier Saunders; 2013:chap 11.
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 150.
Update Date 10/13/2015
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.